710 2nd Ave, Suite 600, Seattle, WA 98104
(877) 796-4362
(206) 829-4806

What to Watch for When Taking Dietary or Herbal Supplements

Have you ever taken a vitamin, herbal product or supplement? You’re not alone. In fact, an estimated one-quarter, up to one-half, of adults taking prescription medications also take dietary supplements according to an article by Mayo Clinic Staff.

Have you ever wondered if there are any safety concerns with taking one of these products? Most people assume that vitamins and supplements are always safe to take. However, just like any other drug, herbal supplements may cause side effects and interact with other medications. Unfortunately, supplements are not subject to the same quality standards as other medications; manufacturers of these products do not have to evaluate the safety or efficacy of these supplements before they are available to consumers. As a result, there is a general lack of data for interactions with these products, but the YouScript Personalized Prescribing System can help.

Common dietary supplements range from calcium, ginkgo, saw palmetto and ginseng, fish oil, St. John’s Wort, grapefruit juice, and turmeric. But this list is not all inclusive – there are millions of herbal products available on the market.

St. John’s Wort

While there is a general lack of high quality data on drug-supplement interactions, there is not a total absence. St. John’s Wort, frequently used for depression, is one such supplement. St. John’s Wort has been shown to interact with a score of different medications including warfarin (Coumadin), digoxin (Lanoxin), alprazolam (Xanax), phenytoin (Dilantin), and even oral contraceptives. Much of this data comes from case studies but the information is nonetheless noteworthy.

Take for example a case study describing a 41 year old female with schizophrenia previously stable on clozapine (Clozaril), a common and effective antipsychotic, who all of a sudden started showing signs of increased disorganization and tension.

Lifestyle factors – diet, coffee and tobacco intake, etc. – appeared unchanged. However, it was soon discovered that the patient had begun taking three tablets of St. John’s Wort daily, resulting in decreased clozapine levels and therefore, decreased effectiveness of her clozapine. After discontinuation of the St. John’s Wort, the patient’s clozapine levels returned to normal, and her psychiatric condition began to improve once more.

Why did this interaction occur?

St. John’s Wort induces, or speeds up, CYP3A4 and CYP1A2, two enzymes which process clozapine. This results in a drug interaction that may reduce the effectiveness of clozapine. As it turns out, many supplements induce, increase activity of, inhibit, or decrease activity of the cytochrome P450 enzymes.

And these effects may lead to any number of negative effects. An overactive enzyme can metabolize a drug before a patient can even begin to receive a therapeutic effect – such as the case of St. John’s Wort and clozapine. And an underactive enzyme can struggle to efficiently metabolize a drug, causing drug levels to build up in the patient’s body and increasing risk of side effects – which can sometimes be very severe.

Different supplements have varying strengths of inhibition or induction, and may not have their effects limited to just one enzyme. Suppliments may also cause additive interactions with other medications such as an additive increased risk of bleeding – especially in warfarin patients – or serotonin syndrome. Be sure to continue following the Genelex “PGx in Practice” blog as we continue to explore and discuss additional supplements and how they interact with medications and genetics.

Finally, because of the earlier mentioned lack of testing for drug-supplement interactions by supplement and drug manufacturers, it may be confusing to know where to turn for accurate information on known drug-supplement interactions. Trusted resources such as the FDA, National Library of Medicine, and Mayo Clinic are good, patient-friendly places to start when looking for information about dietary supplements and how to be a savvy supplement user.

  • When searching for supplements on the internet, use noncommercial sites (e.g. NIH, FDA, USDA) rather than doing blind searches.
  • Watch out for false statements like “works better than [a prescription drug]”, “totally safe”, or has “no side effects”.
  • Be aware that the term natural doesn’t always means safe.
  • Ask your healthcare provider for help in distinguishing between reliable and questionable information.
  • Always remember – safety first!

 

Fortunately, the YouScript Personalized Prescribing System includes common supplements and can help you evaluate the risk of drug-supplement interactions in the context of your complete medication list and genetic test results. For more information or to schedule a YouScript demo, contact us at info@genelex.com.

4 comments

I had an experience with a supplement called D-Mannose that is supposed to stop bacteria from embedding in the wall of the bladder. After about 3 doses, my kidneys seemed to be trying to shut down. I awakened one morning with decreased urine output, a puffy face and ankles and feet. I ended up taking a diuretc which seemed to help. I would recommend asking your physician before taking any supplements!

Hi Kathleen,

Thank you very much for your comment and your story.
The YouScript database contains many supplements – not just drugs – for you to run against your interaction report in the future!

I so need more info in this direction. I have been seeing Dr’s for almost six yrs and was even sent to cognitive health before we finally discovered I’m a pm of cyp3a4/5, so i build up medicine instead of filtering it properly. For the longest time Dr’s thought everything was in my head and dosed me further to calm me down every time I had to visit the er for a reaction to a prescription. The whole process has been nightmarish. But now that we have some ligit direction, I would like to do what I can on my part to cleanse from any toxins and finally catch a break lol. However it’s scary trusting any supliment or even diet and I wish i were seeing a specialist who has studied this genetic mutation. My primary wants me to just pick a “safe” supliment to test and see if I’ve developed a phobia but my gut is telling me it’s not that easy and could put me right back I’m the same state as before with Dr’s claiming I shouldn’t have problems when in reality it is legit and yrs of my life are spent surviving instead of thriving. Anyone know the name of a specialist in this area?? All I know is this falls under the study of pharmacology.

[…] to their doctors. Read more about supplements, your drug regimen, and genetic profile in our previous blog post. The least disclosed forms of CAM were yoga, 35.3%, and meditation, 36%, […]

Leave a reply